Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 7, NWS Honolulu, HI

March 14, 2008Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 14, 2008, 7:26 AM HST for Kalawao County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2008, 7:26 AM HST (17:26 UTC)
Expired
Mar 14, 2008, 7:40 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 5.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2008-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2008-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 141726
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
726 AM HST FRI MAR 14 2008

...STRONG WINDS EXPECTED AT HALEAKALA SUMMIT THROUGH TONIGHT...

.AN UPPER LEVEL LOW TO THE SOUTH OF THE ISLANDS AND HIGH PRESSURE
TO THE NORTH IS CAUSING HIGH WINDS ACROSS HALEAKALA SUMMIT.

HIZ022-150630-
/O.NEW.PHFO.WI.Y.0007.080314T1726Z-080315T1600Z/
HALEAKALA SUMMIT-
726 AM HST FRI MAR 14 2008

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. 

A WIND ADVISORY MEANS THAT WINDS GREATER THAN 30 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MORRISON
2 follow-up statements
000 
WWHW70 PHFO 150127
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
327 PM HST FRI MAR 14 2008

...STRONG WINDS AT HALEAKALA SUMMIT THROUGH TONIGHT...

.AN UPPER LEVEL LOW TO THE SOUTH OF THE ISLANDS AND HIGH PRESSURE
TO THE NORTH IS CAUSING HIGH WINDS ACROSS HALEAKALA SUMMIT.

HIZ022-151430-
/O.CON.PHFO.WI.Y.0007.000000T0000Z-080315T1600Z/
HALEAKALA SUMMIT-
327 PM HST FRI MAR 14 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A WIND ADVISORY MEANS THAT WINDS GREATER THAN 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWHW70 PHFO 150540
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
740 PM HST FRI MAR 14 2008

...WIND ADVISORY IS CANCELLED...

.SUSTAINED WINDS AT THE HALEAKALA SUMMIT WILL REMAIN BELOW 30
MPH.

HIZ022-150645-
/O.CAN.PHFO.WI.Y.0007.000000T0000Z-080315T1600Z/
HALEAKALA SUMMIT-
740 PM HST FRI MAR 14 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS AT THE HALEAKALA SUMMIT ARE BELOW 30 MPH AND ARE EXPECTED TO
REMAIN BELOW 30 MPH.

$$
DONALDSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 14, 4:00 AM HST, 3 hours 26 minutes earlier.

Area forecast discussion, Mar 14, 4:00 AM HST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST FRI MAR 14 2008

.SYNOPSIS...
TRADE WIND WEATHER WILL CONTINUE THROUGH THE WEEKEND...AS A RIDGE
OF HIGH PRESSURE REMAINS NORTH OF THE ISLANDS. PASSING SHOWERS IN
THE TRADE WIND FLOW...WILL AFFECT MAINLY WINDWARD AND MAUKA AREAS.

&&

.DISCUSSION...
EARLY MORNING WATER VAPOR IMAGERY SHOWS AN UPPER TROUGH ABOUT 500
MILES SOUTHWEST OF THE STATE. INSTABILITY ASSOCIATED WITH THE TROUGH
WAS HELPING TO ENHANCE SOME OF THE SHOWERS WITHIN THE BIG ISLAND
PLUME...AND IT EVEN SPARKED OFF A FEW THUNDERSTORMS THIS MORNING.
CLOSER TO THE ISLANDS...CLOUD COVER HAS INCREASED ACROSS THE
HAWAIIAN COASTAL WATERS DURING THESE EARLY MORNING HOURS. RADAR
ANIMATIONS ARE SHOWING ASSOCIATED SHOWER ACTIVITY...BUT NOTHING
MORE THAN THE TYPICAL TRADE WIND DISTRIBUTION AFFECTING THE WINDWARD
SIDES OF THE ISLANDS.

THE DRIVER OF THE TRADE WINDS IS A HIGH PRESSURE SYSTEM CURRENTLY
CENTERED ABOUT 1000 MILES NORTH OF THE HAWAIIAN ISLANDS. THIS HIGH
WILL BE MIGRATING EASTWARD TODAY AND SATURDAY...AND WILL STAY IN
A POSITION FAR NORTHEAST OF THE STATE THAT WILL ALLOW MODERATE TRADE
WINDS TO PREVAIL. WITH LITTLE CHANGE IN THE WIND PATTERN...THE
WEATHER ASSOCIATED UNDER THIS TRADE WIND REGIME WILL BE CLOUDS AND
SCATTERED SHOWERS FOCUSED MAINLY ON WINDWARD AND MOUNTAIN AREAS.
MOST OF THE LEEWARD AREAS...FOR THE MOST PART...WILL BE DRY.

SHOWER ACTIVITY MAY INCREASE EARLY NEXT WEEK. A COLD FRONT
DEVELOPING NORTHWEST OF THE STATE THIS WEEKEND WILL HELP TO NUDGE
THE HIGH SOUTHWARD LATE IN THE WEEKEND. THE TRADE WINDS WILL THEN
HAVE MORE OF AN EAST COMPONENT TO THEM. AT THIS TIME...FORECAST
MODELS HAVE BEEN CONSISTENT IN SHOWING AN INCREASE IN LOW LEVEL
MOISTURE SPREADING ACROSS THE STATE FROM THE SOUTHEAST SUNDAY. THE
UPPER LEVEL TROUGHING SOUTH OF THE STATE MAY HELP TO PROVIDE A BIT
OF INSTABILITY ALOFT AND A DEEPER BUT WEAKER TRADE WIND INVERSION.
AS THIS FEATURE IS EXPECTED TO LINGER INTO THE WEEKEND...MODEL
GUIDANCE APPEARS TO HAVE A DIFFICULT TIME WITH ITS POSITIONING.
ENSEMBLE FORECASTS ALSO SHOW A WIDE VARIETY OF SOLUTIONS. THE
SPECIFICS AS TO HOW ALL THESE INGREDIENTS WILL COME INTO PLAY AND
ITS EFFECT ON ISLAND WEATHER REMAINS IFFY. THE CURRENT FORECAST WILL
CONTINUE TO LEAN TOWARD A WETTER TRADE WIND SCENARIO.

&&

.MARINE...
THE NORTHWEST SWELL WILL CONTINUE TO SUBSIDE INTO THE WEEKEND. A NEW
NORTHWEST SWELL IS EXPECTED TO ARRIVE BY SUNDAY AND LINGER INTO THE
MIDDLE OF NEXT WEEK WITH HEIGHTS LIKELY REACHING LOW END ADVISORY
LEVELS.

LOCAL TRADE WIND ACCELERATIONS HAVE PROMPTED SMALL CRAFT
ADVISORIES TO BE POSTED FOR THE WINDIER AREAS OVER THE COASTAL
WATERS THROUGH THIS AFTERNOON. THESE AREA INCLUDE THE ALENUIHAHA
AND PAILOLO CHANNELS...THE SOUTHEAST BIG ISLAND AND BIG ISLAND
LEEWARD WATERS...AND MAALAEA BAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 PM HST FRIDAY FOR MAALAEA BAY...PAILOLO
CHANNEL...ALENUIHAHA CHANNEL...BIG ISLAND LEEWARD WATERS AND BIG
ISLAND SOUTHEAST WATERS.

&&

ELAU

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.